MAUDE Adverse Event Report: SEASPINE INC. MALIBU SPINAL SYSTEM; THORACIC PROBE, CURVED SQUARE TIP

SEASPINE INC. MALIBU SPINAL SYSTEM; THORACIC PROBE, CURVED SQUARE TIP
Model Number 91-6117
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During the review of the dhr for lot au17944601d, it was concluded that the product was inspected and accepted for use by the quality control department on 6/29/16 and met all specified parameters of the receiving inspection report with no associated nonconformance specific to the product issue.Possible adverse events like other spinal system implants, the following adverse events are possible.This list is not exhaustive: delayed union or nonunion (pseudarthrosis).Bending, disassembly or fracture of implant and components _ loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain._ pain, discomfort, or abnormal sensations due to the presence of the device._ pressure on skin where inadequate tissue coverage exists over the implant, with potential extrusion through the skin._ dural leak requiring surgical repair._ cessation of growth of the fused portion of the spine._ subsidence of the implant into adjacent bone._ loss of proper spinal curvature, correction, height and/or reduction._ increased biomechanical stress on adjacent levels._ improper surgical placement of the implant causing stress shielding of the graft or fusion mass._ intraoperative fissure, fracture, or perforation of the spine._ postoperative fracture due to trauma, defects, or poor bone stock._ serious complications associated with any surgery may occur.These include, but are not limited to: wound complications, infection, genitourinary disorders, gastrointestinal disorders, vascular disorders, including thrombus; bronchopulmonary disorders, including emboli; bursitis, hemorrhage, myocardial infarction, paralysis or death.Warnings and precautions: _ patients with previous spinal surgery at the level(s) to be treated may have different clinical outcomes compared to those without previous surgery.The safety and effectiveness of pedicle screw spinal systems have been established only for spinal conditions with significant mechanical instability or deformity requiring fusion with instrumentation.These conditions are significant mechanical instability or deformity of the thoracic, lumbar, and sacral spine secondary to severe spondylolisthesis (grades 3 and 4) of the l5-s1 vertebra, degenerative spondylolisthesis with objective evidence of neurological impairment, fracture, dislocation, scoliosis, kyphosis, spinal tumor, and failed previous fusion (pseudarthrosis).The safety and effectiveness of these devices for any other conditions are unknown._ the implantation of this system should be performed only by experienced spinal surgeons with specific training in the use of this device because this is a technically demanding procedure presenting a risk of serious injury to the patient._ based on the fatigue testing results, the surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc.Which may impact the performance of the system._ ensure all implants, components or instruments are sterilized prior surgery.The use of non-sterile devices may lead to inflammation, infection or disease._ implants should never be reused under any circumstances.A used implant should be discarded.While the implant may appear undamaged, it may have small defects or internal stress patterns and if implanted, could fail to perform as intended and pose safety risks to the patient.The risks include, but are not limited to, mechanical failure, breakage, difficulty with implantation, incompatibility with mating components and infection._ mechanical and clinical testing indicates that the majority of the axial or compressive load is carried in the anterior column of the spine.When posterior instrumentation is utilized for spinal stability, adequate anterior column support is necessary, either by surgical intervention or existing anatomy.Failure to maintain a stable anterior column when using posterior instrumentation may lead to overstress of the posterior construct and implant failure.
 
Event or Problem Description
In an l5-s1 plif, the distal tip of the 91-6117 (thoracic probe, curved square tip) broke off into the s1 pedicle.Dr.(b)(6) was malleting the probe into the pedicle when it became stuck.The surgeon was unable to remove the probe.Upon forcefully twisting the instrument to retrieve it from the pedicle, the probe broke, leaving the tip implanted in the pedicle.The surgeon elected to leave the tip implanted in the patient, while taking into consideration that he would have had to damage the patient's bone and/or anatomy in order to recover the tip.Dr.(b)(6) stated the patient had unusually hard bone and that the surgery was completed successfully with no plans to revise.The patient is healing as expected, with no complications due to the product malfunction at this time.

Brand Name
MALIBU SPINAL SYSTEM
Common Device Name
THORACIC PROBE, CURVED SQUARE TIP
Manufacturer (Section D)
SEASPINE INC.
5770 armada drive
carlsbad CA 92008
MDR Report Key9451009
Report Number3012120772-2019-00033
Device Sequence Number2973281
Product Code NKB
UDI-Device Identifier10889981082314
UDI-Public10889981082314
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K122571
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number91-6117
Device Catalogue Number91-6117
Device Lot NumberAU17944601D
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2019
Initial Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1